Alert archive / Nebraska / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 49, NWS North Platte, NE

May 22, 1999Blaine County, Brown County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 22, 1999, 3:21 PM CDT for Blaine County, Brown County, Nebraska. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 1999, 3:21 PM CDT (20:21 UTC)
Expired
May 22, 1999, 4:20 PM CDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Blaine County, NE, Brown County, NE

The radar

The North Platte radar (KLNX), 57 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 3:25 PM CDTHail 0.75Brewster, NE
May 22, 3:45 PM CDTHail 0.88Brewster, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1999-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1999-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KLBF 222019 RRA
SVRLBF
NEC009-017-222120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 PM CDT SAT MAY 22 1999

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLAINE COUNTY IN NORTH CENTRAL NEBRASKA
  SOUTHERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 420 PM CDT

* AT 319 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM JUST WEST OF BREWSTER AND ANOTHER ALONG HIGHWAY 7 IN
  SOUTHERN BROWN COUNTY MOVING EAST AT 15 MILES PER HOUR.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED...
  IN BREWSTER UNTIL 345 PM CDT.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:16 AM CDT, 12 hours 5 minutes earlier.

Area forecast discussion, May 22, 3:16 AM CDT, 12 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 AM CDT SAT MAY 22 1999

MAIN CHALLENGE WILL BE POPS TODAY AND THIS EVENING AS COLD FRONT
MOVES SE THROUGH FA.

KLNX 88D PRESENTLY SHOWING WDLY SCATTERED SHOWERS AND A FEW TSTMS
MOVING ESE THROUGH FA. ACTIVITY TO FURTHER DIMINISH WHILE MOVING E
INTO MORE STABLE AIR AND COUPLET OF LOW LEVEL CONVERGENCE AND UPPER
LEVEL DIVERGENCE MOVES E. 06Z SFC ANALYSIS SHOWED HIGH PRESSURE
CENTER OVER SERN NEB INTO NERN KS...WHILE SFC FRONT EXTENDED FROM NR
PHP TO CDR TO LOW CNTR N OF DEN. IR SAT IMAGERY SHOWS CLEARING W
ACROSS THE NEB PANHANDLE WITH FEWER MID AND HIGH CLOUDS.

00Z MODEL SOLUTIONS CLOSE WITH MINOR VARIATIONS IN TIMING OF
FEATURES. A BLEND OF GUIDANCES USED WITH SLOWER MOVEMENT OF FRONT
THROUGH FA FOR THIS AFTN.

UPPER LEVEL S/W WILL MOVE E THIS EVENING WITH SUFFICIENT
INSTABILITY DUE TO AFTN HEATING WITH FRONT AS FOCUS FOR WDLY SCT
TSTMS TO FORM WITH BEST ACTIVITY TO OCCUR IN THE EVENING AS 5H S/W
MOVES THROUGH. AFTN CAPES TO 2400 J/KG AND LIS OF -2 TO -4 TO
DECREASE TOWARD EVENING AS FRONT MOVES S WITH ELEVATED CONVECTION
POSSIBLE WITH PASSAGE OF FRONT IN THE W. BEST MOISTURE APPEARS TO
BE ACROSS THE NCNTRL WITH BETTER POPS AS LOW LEVEL MOISTURE POOLS
ALONG AND AHEAD OF FRONT WITH DWPTS INTO THE 50S.

BY MIDNIGHT DRIER AIR TO FILTER INTO THE W AS UPPER RIDGE SHARPENS
IN THE W...WHILE REX BLOCK KEEPS SLOW DRIFT OF 5H LOW TO THE E
THROUGH 72 HOURS. DRIER AIR FILTERS IN FOR THE REMAINDER OF THE
PERIOD WITH SUNNY CONDITIONS SUNDAY WITH TEMPERATURES NEAR
GUIDANCES WHICH ARE CLOSE.

FOR THE EXTENDED...MONDAY THROUGH WEDNESDAY MRF TAKES 5H CLOSED LOW
ON MORE NERN PATH AND WEAKENS ON WED AS IT MOVES ACROSS CO. HIGH
PRESSURE WILL CONTINUE TO DOMINATE AT THE SFC AND ALOFT THROUGH
TUESDAY EVENING. THEN AS BOUNDARY SETS UP ACROSS THE SRN PLAINS
UPSLOPE FLOW TO SPREAD LOW LEVEL MOISTURE BACK NWD WITH THE
POTENTIAL FOR LATE AFTN/EVENING CONVECTION IN THE W ON WED. NO
CHANGES MADE TO PRESENT EXTENDED PERIOD.

.LBF...NONE

KECK

In the hours before

Special weather statement, May 22, 11:24 AM CDT, 3 hours 57 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-222200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1124 AM CDT SAT MAY 22 1999

...STORM SPOTTERS IN SOUTHWEST AND NORTH CENTRAL NEBRASKA SHOULD BE
ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO THE EVENING...

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
OVER PORTIONS OF SOUTHWEST AND NORTH CENTAL NEBRASKA. THE GREATEST RISK
OF SEVERE WEATHER WILL BE SOUTHEAST OF A FROM VALENTINE TO ALLIANCE.
STRONG THUNDERSTORMS ARE ALSO POSSIBLE IN SHERIDAN COUNTY AND NORTHWEST
CHERRY COUNTY IN THE AFTERNOON...BUT STORMS WILL NOT LIKELY REACH
SEVERE LEVELS UNTIL THEY MOVE SOUTHEAST THIS AREA.

A COLD FRONT WILL MOVE SOUTHEAST THROUGH WESTERN AND NORTH CENTRAL
NEBRASKA THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG THE FRONT EARLY IN THE AFTERNOON IN NORTH CENTRAL
NEBRASKA. THE STORMS MAY BECOME SEVERE AS THEY MOVE INTO AN AREA OF
INCREASING INSTABILITY AIDED BY MORNING SUNSHINE AND ABUNDANT LOW LEVEL
MOISTURE.

THUNDERSTORMS WILL CONTINUE THROUGH LATE AFTERNOON AND EARLY EVENING
ALONG AND BEHIND THE COLD FRONT. THE THREAT FOR SEVERE STORMS WILL
DIMINISH IN THE EVENING FROM NORTHWEST TO SOUTHEAST ACROSS WESTERN
NEBRASKA AS DRIER AND MORE STABLE AIR MOVES INTO THE AREA.

SHEETS
Special weather statement, May 22, 11:24 AM CDT, 3 hours 57 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-222200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1124 AM CDT SAT MAY 22 1999

...STORM SPOTTERS IN SOUTHWEST AND NORTH CENTRAL NEBRASKA SHOULD BE
ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO THE EVENING...

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
OVER PORTIONS OF SOUTHWEST AND NORTH CENTAL NEBRASKA. THE GREATEST RISK
OF SEVERE WEATHER WILL BE SOUTHEAST OF A FROM VALENTINE TO ALLIANCE.
STRONG THUNDERSTORMS ARE ALSO POSSIBLE IN SHERIDAN COUNTY AND NORTHWEST
CHERRY COUNTY IN THE AFTERNOON...BUT STORMS WILL NOT LIKELY REACH
SEVERE LEVELS UNTIL THEY MOVE SOUTHEAST THIS AREA.

A COLD FRONT WILL MOVE SOUTHEAST THROUGH WESTERN AND NORTH CENTRAL
NEBRASKA THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG THE FRONT EARLY IN THE AFTERNOON IN NORTH CENTRAL
NEBRASKA. THE STORMS MAY BECOME SEVERE AS THEY MOVE INTO AN AREA OF
INCREASING INSTABILITY AIDED BY MORNING SUNSHINE AND ABUNDANT LOW LEVEL
MOISTURE.

THUNDERSTORMS WILL CONTINUE THROUGH LATE AFTERNOON AND EARLY EVENING
ALONG AND BEHIND THE COLD FRONT. THE THREAT FOR SEVERE STORMS WILL
DIMINISH IN THE EVENING FROM NORTHWEST TO SOUTHEAST ACROSS WESTERN
NEBRASKA AS DRIER AND MORE STABLE AIR MOVES INTO THE AREA.

SHEETS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:04 PM CDTSevere Thunderstorm WarningLBFGarden46 min
May 21, 8:29 PM CDTSevere Thunderstorm WarningLBFDeuel46 min
May 22, 1:22 PM CDTSevere Thunderstorm WarningLBFBlaine48 min
May 22, 1:39 PM CDTSevere Thunderstorm WarningLBFRock46 min
May 22, 1:44 PM CDTSevere Thunderstorm WarningLBFLoup61 min
May 22, 2:11 PM CDTSevere Thunderstorm WarningLBFCherry34 min
May 22, 2:18 PM CDTSevere Thunderstorm WarningLBFCuster32 min
May 22, 2:35 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown45 min
May 22, 2:38 PM CDTSevere Thunderstorm WarningLBFGarfield62 min
May 22, 3:03 PM CDTSevere Thunderstorm WarningLBFWheeler62 min
May 22, 3:10 PM CDTSevere Thunderstorm WarningLBFLogan, Thomas50 min
May 22, 3:52 PM CDTSevere Thunderstorm WarningLBFLoup63 min
May 22, 3:55 PM CDTSevere Thunderstorm WarningLBFCuster65 min
May 22, 5:01 PM CDTSevere Thunderstorm WarningLBFCuster44 min
May 22, 6:31 PM CDTSevere Thunderstorm WarningLBFFrontier49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.